Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Taking voltarin after knee replacements. Severe stomach cramps, distended stomach cramps. Side effects?

I had bilateral knee replacements 9/11/12 and a hip replacement 2/21/13.
I have been taking voltarin since December, 2013. Three weeks ago I had a horrible virus, projectile vomiting and explosive diarrhea. I had trouble shaking it and the MD gave me two drugs, one to put under my tongue and the other for stomach issues. It resolved.
I am a 61 year old female. Two days ago I started having horrible stomach cramps after taking my evening dosage of Voltarin. It continued until the next day. My stomach is distended and last night I felt really uncomfortable, not eating, etc. I went to sleep.

I discontinued taking the voltarin as I researched and it said this could be a side effect. I also have Barretts esophageal erosion and have been taking 40 mg day. How long do I wait until I attribute these reactions to the Voltarin?
Asked On : Wed, 17 Apr 2013
Answers:  2 Views:  106
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Internal Medicine Specialist 's  Response
Diclofenac is a nonsteroidal anti-inflammatory drug (NSAID) taken to reduce inflammation and as an analgesic reducing pain in certain conditions.

Gastrointestinal complaints are most often noted. The development of ulceration and/or bleeding requires immediate termination of treatment with diclofenac. Most patients receive an ulcer-protective drug as prophylaxis during long-term treatment (misoprostol, ranitidine 150 mg at bedtime or omeprazole 20 mg at bedtime).

so it is a very difficult decision to give voltaren to someone with Barretts esophagus.I would advise you to consult your doctor,may be the time has come to stop voltaren and substitute it with more gentle pain medication.


Answered: Thu, 18 Apr 2013
I find this answer helpful

 1 user finds this helpful

2 Doctors agree with this answer

General & Family Physician Dr. Saloni Shah's  Response
Voltarin is non steroidal anti inflm which can cause severe gastric inflammation especially with background history of Barrett's oesophagitis - you are more likely to have NSAID related gastric side effects
Voltarin should be stopped immediately.
Also given the fact that you had gastroenteritis recently - you gut lining has become very delicate and any irritant will cause upset.
You must consult a Dr who needs to examine your abdomen & rule out possibility of ulcer / rupture & if that is the case surgeons needs to intervene.
Hope this helps
Answered: Thu, 18 Apr 2013
I find this answer helpful

 1 user finds this helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor